The aim of this investigation was to explore the factors that challenge the safe administration of high-strength insulin (a hormone that helps control blood sugar) to patients with diabetes by hospital staff using an insulin pen device (an injection device that is used to deliver insulin to the body).
Diabetes occurs when a person’s body does not naturally regulate its blood glucose (sugar) levels because it cannot make insulin (type 1 diabetes) or does not produce enough insulin or does not respond to insulin (type 2 diabetes). Blood glucose levels then become too high. Some people who have diabetes need to receive insulin from outside sources (that is, as a medication) to regulate their blood glucose levels. There are different types of insulin and different ways to get it into the body. If too much insulin is given then a person can experience hypoglycaemia, where their blood glucose level becomes too low. This can be dangerous if not treated quickly.
Kathleen has type 2 diabetes and was using a high-strength insulin administered from an insulin pen device to manage her condition. When Kathleen was admitted to hospital for a reason other than her diabetes, insulin was withdrawn from her pen device using an insulin syringe and needle and given to her as an injection, instead of using her insulin pen device. This resulted in Kathleen receiving more than her prescribed dose of insulin, and she experienced hypoglycaemia on at least two occasions.
This investigation’s findings and safety observations aim to prevent future occurrences of hypoglycaemia as a result of an insulin overdose among hospitalised patients receiving insulin from a pen device.
The reference event
Kathleen, a 73 year old woman with type 2 diabetes, used Humulin R U-500 insulin, which is five times the strength of most insulins. Most people are prescribed Humulin R U-500 insulin from a pre-filled insulin pen device (KwikPen), which is designed to prevent dosing errors with high-strength insulin.
This medication is not licensed by the medication regulatory body for use in the UK and is imported from the USA. It is used when an individual needs a lot of insulin, as it allows the dose to be given in a smaller volume.
When Kathleen was staying in hospital for a reason unrelated to her diabetes, she was prescribed 48 units of 500 units/ml insulin. Nurses administered 48 units of insulin as measured with an insulin syringe, rather than via her insulin pen device.
Insulin syringes are intended for use with standard insulin strength of 100 units/ml, meaning that when a syringe was used to withdraw the insulin dose from the pen device, this was five times the dose of insulin that Kathleen had been prescribed.
Kathleen received two recognised overdoses of insulin in this way while she was in hospital. On both occasions she became hypoglycaemic, received medical treatment and recovered.
The national investigation
The national investigation explores the systemic risks associated with administering high-strength insulin from a pen device to people in hospital, and the barriers in place to mitigate against these risks.
The risk of people with diabetes becoming unwell or harmed while they are in hospital is nationally recognised. Administering insulin by extracting it from a pen device with a syringe is classed as a ‘Never Event’ – meaning that it should never happen.
High-strength insulin preparations have been introduced to healthcare to cater for people with diabetes who require a high dose of insulin, and are increasingly being prescribed within England. It is widely recognised that high-strength insulins need careful management to minimise the risk of medication errors. Safety measures include ensuring that high-strength insulins are only supplied in a pre-filled pen device, and that the insulin is only administered using that device. For these measures to be effective, however, staff caring for people on high-dose insulin must: (1) be aware that high-strength insulin exists; (2) have access to the relevant equipment for delivering high-dose insulin; and (3) have the relevant competencies.
The investigation’s findings are summarised below.
Use of high-strength insulin
- Trusts vary in their use of high-strength insulin and the number of patients on these medications.
- Healthcare staff in any speciality may be required to care for hospital patients prescribed high-strength insulin.
- Restrictions on promoting the use of an unlicensed medication have made it difficult to communicate the risks associated with the ‘semi-routine’ use of Humulin R U-500 insulin.
Staff knowledge and skills
- Nursing staff were not always familiar with the range of different high-strength insulins and associated pen devices.
- Variation was seen in the training and competency assessment of healthcare professionals with respect to the administration of insulin.
- National safeguards are inadequate to support the safe use of high-strength insulin by healthcare professionals.
- There is a lack of standardisation in the role and training of diabetes specialist nurses.
- Inconsistent numbers of diabetes specialist nurses are employed across trusts to support the upskilling of ward staff in relation to diabetes management, including on the use of high-strength insulin.
- Administering insulin via a pen device is a complex task that requires coordination across and between different departments to ensure that the insulin and associated equipment required are readily available in the clinical area when they are needed. The consequences of not using the insulin pen administration device as intended can be significant, particularly with high-strength insulins.
- The equipment for administering insulin via a pen device would usually be obtained through NHS Supply Chain.
- Contract changes meant that a safety needle in widespread use across England disappeared from the catalogue.
- NHS Supply Chain has confirmed it has systems and processes in place to support trusts with an alternative where a previously available product is no longer listed.